Forum

Emotional lability - crying easily - treatment experiences?

Hi all,

Wondered what experiences folk have of treatment for emotional lability - of the Pseudobulbar Affect/Involuntary Emotional Expression Disorder (IEED) type - not depression.

Was wondering what neurologists prescribe to folk at the mo (antidepressants?) and whether anyone had Zenvia? Has treatment helped?

Thanks

Sue

Hi Sue, I have had periods of this. Actually mine was hysterical laughter except it wasn’t funny… it was painful and scary and I couldn’t stop. It was before I was dx (or had any idea I had MS although I did have other early symptoms at that time) and it went on its own.

I’ve had it a few times since but never as bad and for never so long. Really thought I was losing my mind (as did other people at work etc. Was awful really and impossible to stop).

I wonder if an antidepressant might help simply because they do help with MS symptoms. Amitriptyline would be a good one to try (often prescribed for MS symptoms).

Take heart though… if mine is anything to go by it does go away.

I have read here and there that it can be a symptom of MS but I think other neurological conditions can cause it as well. You are right though, it’s not necessarily depression but something messing with part of the brain that controls emotional response.

Hope this helps. You have my sympathy as it’s distressing to feel so out of control.

Pat x

Hiya

I had this too. Crying when the situation didn’t merit it and couldn’t get myself in check. So embarrassing at work! Wasn’t depressed according to tick list test at Drs.

Occasionally had the uncontrollable laughter side too. For me, I knew why I’d laughed in the first place but then would have unstoppable giggles / laughter which were completely out of proportion.

20mg Citalopram lessened it. 40 mg stopped it, although I was left feeling a bit emotionally blunt. Changed to amittriptyline, then Doxepin to help with other symptoms and they worked too. Sadly I’ve had to stop any of them now as I apparently have a rare allergy to tricyclic anti-depressants. Think emotional lability may be creeping back. Notice my response to things on TV, even when they are soaps / dramas rather than real life, is getting a little exaggerated and I can go all weepy at the drop of a hat. Must remember to get some more tissues in.

Good luck. Let us know how it goes.

Cx

i had the same as claire, laughing hysterically one minute and crying the next.

i was having iv steroids when it started and there were a couple of young women in my ward. we used to have hysterical giggle fits. but then if i turned on the news i’d be sobbing. (it was at the time of baby P)

after the course of steroids was finished i had a bit of a psychotic episode, really being horrible to my husband. in my mind it was all his fault but my sons told me to stop it. the eldest told me that coming down from steroids is called “roid rage”.

i started taking citalopram and it sorted me out. however i missed the giggles!

it made me wonder if that is what bi-polar is like.

carole xx